Hypokalaemia is a common finding in oncological patients, with a wide range of potential aetiologies. We present the case of a 64-year-old female patient, with a history of breast invasive carcinoma with positive hormonal receptors and negative HER2, and lymph node metastasis. She underwent neoadjuvant chemotherapy with adriamycine, cyclophosphamide, and docetaxel (subsequently switched to paclitaxel), followed by mastectomy, lymph node dissection, radiotherapy, and hormone therapy. During chemotherapy, she developed mild hypokalaemia, attributed to taxanes. Later on, she presented severe hypokalaemia, hyperchloremic metabolic acidaemia, and mildly elevated creatinine. She was admitted for supplementation, but the disturbances persisted despite the absence of gastrointestinal losses. A 24-h urine anion gap revealed renal tubular acidosis (RTA), and a random urine sample showed a high urine pH, suggestive of distal RTA. Autoimmune study revealed a decreased C3, a high titre of rheumatoid factor, antinuclear, anti-Ro52, anti-SSA, and SSB antibodies. The patient mentioned sicca symptoms and, after exclusion of other causes, the presumptive diagnosis of Sjögren syndrome was made. The patient’s blood workup is currently stable on potassium citrate, and sicca complaints are controlled with symptomatic treatment. Sjögren syndrome often presents with sicca symptoms, but rarely with renal manifestations, mostly as tubulointerstitial involvement. It may manifest with electrolyte disturbances (the most significant features in this patient), but these are normally associated with overt tubulointerstitial involvement. In conclusion, hypokalaemia is a common disturbance in oncological patients, requiring prompt study and correction. In this population, uncommon aetiologies must not be forgotten and may pose significant challenges.
No takes yet. Share an insight, caveat, or question.
Roxo et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: